Colorado, 2013

Flash Flooding in Colorado, July 14, 2013

July 14, 2013 · NWS PUB · 4 events in 4 counties and zones

Moderate to heavy rain occurred on the Black Forest and East Peak burn scars, causing flash flooding. In addition, flash floods occurred in western Las Animas County near Boncarbo, and in western Pueblo County from around Beulah to Rye.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Moderate to heavy rain occurred on the Black Forest and East Peak burn scars, causing flash flooding. In addition, flash floods occurred in western Las Animas County near Boncarbo, and in western Pueblo County from around Beulah to Rye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 10:18 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 10:18 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT SUN JUL 14 2013

.UPDATE...
ISSUED AT 713 AM MDT SUN JUL 14 2013

UPDATED SHORT TERM FORECAST GRIDS TO BRING INTO ALIGNMENT WITH
CURRENT OBSERVATIONS AND TRENDS. LW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM MDT SUN JUL 14 2013

...FLASH FLOOD POTENTIAL IN AND NEAR THE MOUNTAINS TODAY AND TONIGHT
ESPECIALLY FOR AREA BURNS SCARS...

THE ATMOSPHERE IS PRIMED FOR HEAVY RAIN ACROSS SOUTHERN COLORADO
TODAY.  SURFACE DEWPOINTS ARE WIDESPREAD IN THE MID 50S TO LOWER 60S
ACROSS THE PLAINS...IN THE LOWER 50S ACROSS THE HIGH VALLEYS...WITH
GENERALLY 40S HIGHER UP.  A GOOD MONSOON PLUME IS IN PLACE.
BUT...THE MOST IMPORTANT THING IS THAT A SIGNIFICANT UPPER LEVEL
DISTURBANCE IS HEADED THIS WAY FROM THE EAST.  THIS DISTURBANCE IS
PROVIDING A LOT OF LIFT ON ITS WESTERN FLANK OVER KANSAS THIS
MORNING...WHERE A LINE OF NOCTURNAL STORMS IS FIRING IN RESPONSE.
PRECIPITABLE WATER VALUES ALONG THE WESTERN FLANK OF THE DISTURBANCE
ARE HIGH...ROUGHLY AROUND 2 INCHES.

FORECAST MODELS HAVE THIS DISTURBANCE WORKING INTO EASTERN COLORADO
TODAY...FIRING LOTS OF CONVECTION AND BRINGING LOTS OF WATER.  THE
4KM NSSL WRF MODEL STARTS BREAKING OUT CONVECTION ALONG AND NEAR
THE MOUNTAINS BETWEEN 17 AND 18Z.  COVERAGE THEN INCREASES THROUGH
THE AFTERNOON...AND SPREADS OUT OVER MOST OF THE AREA.  WHILE THE
WATER THAT IS PROGGED TO MOVE INTO EASTERN COLORADO LATER TODAY AND
TONIGHT IS LESS THAN WHAT IS WITH THE SYSTEM NOW...IT IS STILL
APPRECIABLE.  MODELS HAVE PWS RISING TO AROUND 1.5" AS THE SYSTEM
MOVES THROUGH.  IN ADDITION...THE SYSTEM WILL BRING A PERIOD OF
NORTHEASTERLY...UPSLOPE...WINDS AS IT PUSHES INTO THE AREA.  THE
COMBINATION OF HIGH WATER CONTENT...HIGH DEWPOINTS...UPSLOPE FLOW
AND A DISTURBANCE TO PROVIDE LIFT...SPELLS DECENT FLASH FLOOD
POTENTIAL ACROSS SOUTHERN COLORADO TODAY...ESPECIALLY ALONG AND NEAR
THE EASTERN MOUNTAINS...AND FOR AREA BURN SCARS.  IN ADDITION TO
FLASH FLOODING...AREAS IN AND NEAR THE BURN SCARS WILL ALSO SEE THE
POTENTIAL FOR DEBRIS FLOWS AND ROCK SLIDES.  MONITOR THE WEATHER
CLOSELY TODAY. LW

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 340 AM MDT SUN JUL 14 2013

MONDAY...EC...NAM AND GFS MODELS AGREE ON SHIFTING THE UPPER LOW WESTWARD
ACROSS THE OK AND TX PANHANDLES ON MONDAY...BUT THE LATEST MODEL
SOLUTIONS PLACE THE LOW SLIGHTLY FURTHER SOUTH. A HEALTHY AMOUNT OF
MOISTURE GETS PUSHED UP AGAINST THE EASTERN MTS MON MORNING...HENCE
HOISTED FLASH FLOOD WATCHES FOR THE E MTS AND I25 CORRIDOR THROUGH
18Z MON. HOWEVER...THIS SWATH OF PCPN CONTINUES WEST RATHER QUICKLY
AND BY MIDDAY SWEEPS ACROSS THE SLV AND TO THE CONTDVD...WHILE THERE
ARE HINTS OF A DRY SLOT FOR THE E PLAINS. THIS IS AN UNUSUAL
PATTERN...WHICH MAKES IT TOUGH TO DECIPHER WHAT IS TRULY GOING TO
HAPPEN. TAPERED POP GRIDS TO TRY AND CAPTURE THIS WESTWARD
PROGRESSION...BUT COULD NOT COMPLETELY PULL POPS OUT EAST JUST YET.
COOLER EASTERLY FLOW AND ENHANCED CLOUD COVER SHOULD KEEP MAX TEMPS
IN THE 70S FOR MOST AREAS...AND 60S FOR THE HIGHER ELEVATIONS.

TUESDAY...MODELS AGREE ON CONTINUING THE UPPER LOW TO THE WEST
ACROSS NM ON TUE...WITH THE LOW WEAKENING BY MIDDAY. THE EC TENDS TO
DISMISS THE LOW BY TUE AFTN...WHILE THE GFS IS MUCH MORE AGGRESSIVE
AND STILL HOLDS ONTO THE ENHANCED PCPN FLOW THROUGH THE DAY. ANOTHER
TOUGH FORECAST DAY WITH REGARDS TO CONVECTION COVERAGE...BUT FEEL
THAT ONE MORE COOLER DAY IS IN THE QUEUE WITH MAX TEMPS IN THE UPPER
70S TO MID 80S. TRENDED TO A MORE DIURNAL MT PATTERN BY THE LATTER
HALF OF THE DAY...WITH THE BEST CHANCE FOR PCPN OVER THE HIGHER
TERRAIN.

WEDNESDAY THROUGH SATURDAY...MODELS ARE HAVING A DIFFICULT TIME
DECIDING WHAT THE FORECAST SOLUTION IS GOING TO BE FROM WED
ON...WITH THE EC REVERTING BACK TO A DIURNAL MT PATTERN WHILE THE
GFS WANTS TO KEEP A BROAD AREA OF ENHANCED PCPN FOR THE CWA FOR THE
ENTIRE TIME. FEEL THIS IS UNREASONABLE...SO TRENDED TO THE EC AND
STUCK WITH THE EXTENDED PROCEDURE TEMPS WHICH WARM THINGS BACK UP TO
90-95 F FOR THE PLAINS EACH DAY AND IN THE 80S FOR THE HIGH VALLEYS.
WILL HAVE TO REEVALUATE ONCE THE FORECAST AREA MAKES IT THROUGH
MONDAY. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1113 AM MDT SUN JUL 14 2013

COLD FRONT HAS PUSHED INTO SOUTHEAST COLORADO SENDING GUSTY
NORTHERLY WINDS INTO SOUTHEAST COLORADO. INCREASING MOISTURE
BEHIND THE FRONT...COMBINED WITH THE MONSOON PLUME ALOFT AND AN
INCOMING SYSTEM FROM THE EAST WILL SEND ENHANCED CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS WITH THUNDERSTORMS
BECOMING NUMEROUS BY THIS AFTERNOON. WILL CARRY TEMPO GROUP IN ALL
THREE TAFS. THIS COULD BE A LONG DURATION EVENT...THOUGH INITIAL
ROUND OF CONVECTION MAY MORPH INTO A STRATIFORM PRECIPITATION
EVENT OVERNIGHT WITH CIGS DROPPING INTO THE MVFR TO POSSIBLY EVEN
IFR CATEGORY RIGHT UP NEXT TO THE MOUNTAINS. HAVE THE LOWEST CIGS
IN FOR KCOS. ITS POSSIBLE THAT KCOS COULD DROP INTO THE IFR
CATEGORY LATE TONIGHT...THOUGH NORTHLY DOWNSLOPE WINDS OFF THE
PALMER DIVIDE TEND TO KEEP CIGS SLIGHTLY HIGHER...SO HAVE PLAYED
THAT ROUTE FOR NOW. CLEARING WILL TAKE PLACE LATE MONDAY MORNING
AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE WESTWARD. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR COZ072>088.

FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ067-068.

&&

UPDATE...LW
SHORT TERM...LW
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Jul 14, 10:00 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT SUN JUL 14 2013

COZ058>089-093>099-151700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF DEEP MONSOON MOISTURE...MOIST SURFACE AIR AND A
SIGNIFICANT DISTURBANCE MOVING IN FROM THE EAST WILL RESULT IN THE
POTENTIAL FOR FLASH FLOODING ACROSS SOUTHERN COLORADO FROM THIS
AFTERNOON INTO TONIGHT.

THE GREATEST THREAT OF FLASH FLOODING WILL BE IN AND NEAR AREA BURN
SCARS AND ALONG AND NEAR THE EASTERN MOUNTAINS.  IN ADDITION TO
FLASH FLOODING...AREAS IN AND NEAR BURN SCARS WILL ALSO SEE THE
POTENTIAL FOR DEBRIS FLOWS AND ROCK SLIDES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ENHANCED MOISTURE WILL PERSIST ACROSS THE REGION ON MONDAY. THIS
MOISTURE IN COMBINATION WITH A WESTWARD MOVING UPPER LEVEL
DISTURBANCE WILL SET THE STAGE FOR POTENTIALLY HEAVY RAINS OVER
THE REGION. THESE RAINS WILL HAVE THE POTENTIAL TO CAUSE FLASH
FLOODING...ESPECIALLY OVER THE NUMEROUS BURN SCARS OVER SOUTHERN
COLORADO. PEOPLE WHO LIVE IN AND NEAR THE BURN SCARS SHOULD BE
ALERT TO THE WEATHER ON MONDAY...AND SHOULD BE PREPARED TO MOVE
TO HIGHER GROUND IF A WARNING IS ISSUED OR FLASH FLOODING IS
OBSERVED.

FOR TUESDAY AND WEDNESDAY...MOST OF THE THUNDERSTORM ACTIVITY WILL
OCCUR IN THE MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE AND COULD CAUSE FLASH FLOODING
PROBLEMS OVER THE WEST FORK BURN SCAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE IN AND NEAR AREA BURN SCARS AND ALONG AND NEAR THE EASTERN
MOUNTAINS THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 14, 10:40 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 14 2013

COZ068-141815-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
1140 AM MDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...

AT 1135 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PASS...OR 36 MILES NORTH OF
DULCE...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
MINERAL COUNTY INCLUDING THE WINDY PASS BURN SCAR.

HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. MUD AND ASH FLOWS ARE POSSIBLE WITH STORMS IN AND NEAR THE
BURN SCAR.  BE PREPARED TO CLIMB TO HIGHER GROUND IF RUNOFF BECOMES
EXTREME.  DON'T DRIVE INTO WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 14, 10:50 AM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT SUN JUL 14 2013

COZ077-079-083-141815-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-WESTERN/CENTRAL FREMONT
COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT-
1150 AM MDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...

AT 1146 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL GORGE...OR 32 MILES WEST OF MIDWAY...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN CANON CITY
  ROYAL GORGE BURN SCAR.

HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. HEAVY RAIN ON A BURN SCAR CAN CAUSE ENHANCED RUN OFF WITH
MUD AND ASH FLOWS POSSIBLE. DO NOT CROSS WATER OF UNKNOWN DEPTH.  BE
PREPARED TO CLIMB TO HIGHER GROUND OF FLOODING THREATENS.
Special weather statement, Jul 14, 12:16 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SUN JUL 14 2013

COZ069-072-073-141945-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN
SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-NORTHERN SANGRE DE CRISTO
MOUNTAINS BETWEEN 8500 AND 11000 FT-
116 PM MDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF VILLA GROVE...OR 48 MILES
NORTH OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTH AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL
SAGUACHE COUNTY.

HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC

The radar

The Pueblo radar (KPUX), 133 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
July 14, 2:15 PM MST to 7:00 PM MST
Where
Huerfano County, 6.57 mi SSE of La Veta to 9.35 mi SE of La Veta
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
37.431, -104.944

Several county roads, including Shangri-La subdivision and CR 340, experienced flooding and washouts within the East Peak burn scar north of East Spanish Peak.

Flash Flood, Las Animas

When
July 14, 3:35 PM MST to 5:00 PM MST
Where
Las Animas County, 0.67 mi W of Boncarbo to 1.25 mi NNE of Boncarbo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.221, -104.712

Several county roads and private roads around Boncarbo experienced flooding and washouts.

Flash Flood, El Paso

When
July 14, 7:35 PM MST to 9:30 PM MST
Where
El Paso County, 2.75 mi W of Black Forest to 2.81 mi W of Black Forest
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
39.022, -104.751

Several roads experienced flash flooding and washouts.

Flash Flood, Pueblo

When
July 14, 8:55 PM MST to 11:50 PM MST
Where
Pueblo County, 0.28 mi SE of Beulah to 1.06 mi E of Beulah
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.077, -104.977

Rainfall amounts of up to six inches occurred from near Beulah to the Rye area causing flash flooding. A foot bridge in Rye was washed away and there were numerous road washouts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458072, 458074, 458101, 458102.